Pheniramine overdoseBrompheniramine maleate; Chlorpheniramine maleate; Dexchlorpheniramine maleate
Pheniramine is a type of medicine called an antihistamine. It helps relieve allergy symptoms. Pheniramine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Pheniramine can be found in these medicines:
- Advil Allergy & Congestion Relief
- Advil Allergy Sinus
- Advil Multi-Symptom Cold & Flu
- Children's Advil Allergy Sinus
- Bromfed DM
- Polmon; Tussicaps
- Tuxarin ER
- Tuzistra XR
Other products may also contain pheniramine.
Below are symptoms of an overdose of pheniramine in different parts of the body.
BLADDER AND KIDNEYS
- Inability to urinate
- Difficulty urinating
EYES, EARS, NOSE, AND THROAT
- Blurred vision
- Dilated (enlarged) pupils
- Dry mouth
- Ringing in the ears
HEART AND BLOOD VESSELS
- Rapid heartbeat
- Increased blood pressure
- Convulsions (seizures)
- Delirium, hallucinations
- Nervousness, tremors
- Unsteadiness, weakness
- Flushed skin
- Warm skin
STOMACH AND INTESTINES
- Nausea and vomiting
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced imaging) of the brain
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Catheter (thin, flexible tube) into the bladder if person cannot urinate on their own
If the person survives the first 24 hours, chances of recovery are good. Few people die from an antihistamine overdose.
With extremely high doses of antihistamines, serious heart rhythm disturbances may occur, which may result in death.
Aronson JK. Antihistamines. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:606-618.
Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.
Review Date: 4/25/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.